Oklahoma, 2015

Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 2015

May 16 to 17, 2015 · NWS TSA · 43 events in 18 counties and zones

A strong upper level disturbance translated from the Southern Rockies into the Southern Plains on the 16th. Very moist and unstable air was in place across the Southern Plains as this system approached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3.5 million
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance translated from the Southern Rockies into the Southern Plains on the 16th. Very moist and unstable air was in place across the Southern Plains as this system approached. Severe thunderstorms developed over western Oklahoma and northwestern Texas during the afternoon and moved eastward into eastern Oklahoma in the late evening. By the time the storms reached eastern Oklahoma, a well-organized squall line had evolved but due to very strong low level wind shear, multiple tornadoes occurred across the area along with widespread damaging wind. Locally heavy rainfall resulted in flash flooding in some areas through the early morning hours of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 16, 8:15 PM CST, 47 minutes earlier.

Area forecast discussion, May 16, 8:15 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
915 PM CDT SAT MAY 16 2015

.DISCUSSION...
SEVERE WEATHER THREAT...INCLUDING TORNADOES...ABOUT TO RAMP UP
ACROSS EASTERN OK AND WILL CONTINUE THROUGH MUCH OF THE NIGHT AS
STORMS MOVE EAST INTO WESTERN ARKANSAS. EARLIER SUPERCELL STORMS
OVER WESTERN OK EVOLVING INTO A LARGE QLCS. ADDITIONAL DISCRETE
CELLS HAVE FORMED AHEAD OF THIS LINE ON THE EDGE OF THE CAP AND
THESE STORMS HAVE BECOME SUPERCELLULAR IN A FAVORABLY SHEARED
ENVIRONMENT. TORNADO WATCH CONTINUES FOR MUCH OF EASTERN OK UNTIL
3 AM AND SEE LITTLE REASON WHY SEVERE THREAT WILL DIMINISH MUCH
THROUGH THE NIGHT...GOING TO BE A LONG ONE.

&&

.PREV DISCUSSION... /ISSUED 646 PM CDT SAT MAY 16 2015/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
STRONG TO SEVERE CONVECTIVE LINE EXPECTED TO AFFECT EASTERN
OKLAHOMA TAF SITES BY LATE EVENING...PUSHING INTO NW ARKANSAS
AFTER MIDNIGHT. LIFR CONDITIONS WILL BE POSSIBLE IN THE STRONGER
STORMS WITH GUSTY WINDS/LOW VISIBILITIES/HEAVY RAIN. LOWER CLOUDS
WILL LIKELY LINGER ACROSS NORTHWEST ARKANSAS INTO SUNDAY MORNING.

PREV DISCUSSION... /ISSUED 341 PM CDT SAT MAY 16 2015/

DISCUSSION...
BROADLY ADVERTISED SEVERE WEATHER EVENT AND HEAVY RAIN
EVENT EVOLVING OVER WESTERN OKLAHOMA & TEXAS PANHANDLE
THIS AFTERNOON. SEVERE THUNDER AND HEAVY RAIN EXPECTED
DURING EVENING HOURS..INTO THE OVERNIGHT HOURS EASTERN
OKLAHOMA / NORTHWEST ARKANSAS.  FOR DETAILS SEE LATEST
HWO AND NWS TULSA DECISION SUPPORT WEB PAGE.

ENTIRE CWA WITH FLOOD WATCH TONIGHT EXCEPT PAWNEE OSAGE
COUNTIES WHERE PAST WEEKS RAINFALL LESS THAN MOST AREAS
AND 6 HOUR FFG 3+ INCHES.

BOUNDARY LIKELY TO RESIDE NEAR RED RIVER SUNDAY THROUGH
SUNDAY NIGHT AND MONDAY.  THIS KEEPS HIGHER THREAT RAIN
FOR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS DURING
THAT TIME PERIOD. NOT A GOOD THING GIVEN RECENT FLOODS.

SEEMINGLY ENDLESS SPLIT FLOW PATTERN WITH WESTERN CANADA
RIDGE HOLDING SWAY..WHILE REVOLVING UPPER LOWS DROP INTO
SOUTHWEST U.S.  THIS KEEPS SOUTHERN PLAINS IN ABNORMALLY
MOIST / WET PATTERN...FOR ANOTHER WEEK...TEN DAYS...MORE?
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  86  68  85 /  90  10  20  20
FSM   70  85  68  82 /  90  50  70  50
MLC   71  82  68  83 /  90  30  60  30
BVO   67  85  61  83 /  90  10  10  20
FYV   67  81  65  80 /  90  40  50  40
BYV   67  81  65  80 /  90  40  50  40
MKO   68  83  66  83 /  90  20  40  30
MIO   70  84  66  82 /  90  20  20  20
F10   68  83  66  83 /  90  10  40  20
HHW   69  82  68  82 /  80  60  70  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...14
Hazardous weather outlook, May 16, 8:28 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
928 PM CDT SAT MAY 16 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
928 PM CDT SAT MAY 16 2015

...SEVERE WEATHER AND FLASH FLOOD THREAT CONTINUES MUCH OF TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA...LIMITED THREAT OVERNIGHT WESTERN ARKANSAS.
	ONSET...ONGOING EASTERN OKLAHOMA...AFTER MIDNIGHT WESTERN ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING EASTERN OKLAHOMA...AFTER MIDNIGHT WESTERN ARKANSAS.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING EASTERN OKLAHOMA...AFTER MIDNIGHT WESTERN ARKANSAS.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING EASTERN OKLAHOMA...AFTER MIDNIGHT WESTERN ARKANSAS.

DISCUSSION...
SEVERE THUNDERSTORMS ARE MOVING INTO EASTERN OKLAHOMA THIS EVENING
AND WILL EVENTUALLY MOVE INTO WESTERN ARKANSAS BY MIDNIGHT.
TORNADOES...LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE ALL
POSSIBLE THROUGH MUCH OF TONIGHT.

DISCRETE CELLS HAVE FORMED THIS EVENING AHEAD OF A LARGE LINE OF
THUNDERSTORMS MOVING THROUGH CENTRAL OKLAHOMA. THESE STORMS WILL
BE CAPABLE OF ALL MODES OF SEVERE WEATHER THIS EVENING AS THEY
MOVE TO THE NORTHEAST. THE LARGE COMPLEX OF STORMS OVER CENTRAL
OKLAHOMA WILL ALSO CONTINUE TO MOVE EAST WITH LARGE HAIL...DAMAGING
WINDS AND ISOLATED SQUALL LINE TORNADOES. THE GREATEST RISK WILL
REMAIN OVER EASTERN OKLAHOMA...WITH RELATIVELY LOWER RISK DURING
THE OVERNIGHT OVER INTO WESTERN ARKANSAS.

LOCALLY HEAVY RAINFALL IS ALSO LIKELY WITH THE BANDS OF STORMS...
AND WILL FALL OVER AREAS THAT HAVE BEEN HIT RECENTLY BY HEAVY
RAINS AND FLOODING. THEREFORE...A FLASH FLOOD RISK EXISTS FOR ALL
OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. EVENT COORDINATORS
SHOULD KEEP A CLOSE EYE ON FORECASTS THROUGH THE EVENING AND OVERNIGHT
GIVEN THE POTENTIAL WEATHER IMPACTS ON THE MANY OUTDOOR WEEKEND
FESTIVITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE CHANCE FOR SEVERE STORMS SHIFTS DOWN INTO SOUTHEAST OKLAHOMA
AND WEST CENTRAL ARKANSAS ON SUNDAY ALONG A STALLING PACIFIC
FRONT. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS.
THE FLASH FLOOD THREAT WILL CONTINUE TO GRADUALLY INCREASE
HOWEVER...AS ANOTHER ROUND OF HEAVY RAIN PRODUCING STORMS DEVELOPS
OVER THE SAME REGION AFFECTED BY TONIGHT'S STORMS...AND IS THE
SAME AREA THAT SAW HEAVY RAINS OVER THE PAST WEEK OR SO.

SEVERE POTENTIAL DROPS OFF NEXT WEEK...HOWEVER FLOODING WILL
CONTINUE TO BE A THREAT. MORE ROUNDS OF THUNDERSTORMS ARE
EXPECTED...AND THIS IS GOING TO CREATE ISSUES IN SOME SPOTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 13 tornado, 7 flash flood, 2 hail. Local standard time, as filed.

Hail, Okfuskee

When
May 16, 9:02 PM CST
Where
Okfuskee County, 0.33 mi NNW of Castle
Measured
2.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.474, -96.382

Thunderstorm Wind, Osage

When
May 16, 9:10 PM CST
Where
Osage County, 2.31 mi SSW of Wynona
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.518, -96.342

The Oklahoma Mesonet station near Wynona measured 58 mph thunderstorm wind gusts.

Tornado, Okfuskee

When
May 16, 9:20 PM CST to 9:21 PM CST
Where
Okfuskee County, 3.35 mi NNE of Okemah Arpt to 2.97 mi SSE of Morse
Rating
EF1
Path length
1.4 mi
Path width
110 yd
Reported by
NWS Storm Survey
Coordinates
35.477, -96.267

A tornado uprooted trees and snapped large tree limbs. Based on this damage, estimated maximum wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Osage

When
May 16, 9:30 PM CST
Where
Osage County, Skiatook
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.370, -96.000

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Osage

When
May 16, 9:30 PM CST
Where
Osage County, 6.55 mi WSW of Skiatook Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.300, -96.120

A gazebo was damaged by strong thunderstorm wind.

Thunderstorm Wind, Osage

When
May 16, 9:39 PM CST
Where
Osage County, 3.75 mi NNW of Skiatook
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.415, -96.037

The Oklahoma Mesonet station near Skiatook measured thunderstorm wind gusts to 59 mph.

Thunderstorm Wind, Washington

When
May 16, 9:45 PM CST
Where
Washington County, Vera
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.450, -95.880

Thunderstorm wind gusts were estimated to 65 mph.

Thunderstorm Wind, Washington

When
May 16, 9:45 PM CST
Where
Washington County, 2.55 mi ENE of Copan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.910, -95.885

The Oklahoma Mesonet station near Copan measured 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Okmulgee

When
May 16, 10:00 PM CST
Where
Okmulgee County, 5.6 mi W of Hector
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.830, -96.020

Thunderstorm wind gusts were measured to 58 mph.

Thunderstorm Wind, Tulsa

When
May 16, 10:05 PM CST
Where
Tulsa County, 1.74 mi E of West Tulsa
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.153, -95.989

Strong thunderstorm wind snapped large tree limbs in downtown Tulsa.

Thunderstorm Wind, Tulsa

When
May 16, 10:17 PM CST
Where
Tulsa County, 2.81 mi WSW of Atlantic
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.910, -95.869

Strong thunderstorm wind damaged a barn and snapped large tree limbs.

Tornado, Wagoner

When
May 16, 10:26 PM CST to 10:40 PM CST
Where
Wagoner County, 3.7 mi N of Kadashan to 9.1 mi N of Coweta Easley Arpt
Rating
EF2
Path length
15.2 mi
Path width
1,000 yd
Continued into
Rogers, Ok (TSA)
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
35.973, -95.761

This is the first segment of a two segment tornado. The tornado developed just east of the Tulsa/Wagoner County line near E 131st St South. It moved rapidly northeast damaging as many as 120 homes, some severely, destroying barns and outbuildings, snapping and uprooting many trees, and snapping power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 110 to 120 mph.

Thunderstorm Wind, Tulsa

When
May 16, 10:33 PM CST
Where
Tulsa County, (Tul)tulsa Intl Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.200, -95.880

The ASOS system at the Tulsa International Airport measured 63 mph thunderstorm wind gusts.

Tornado, Rogers

When
May 16, 10:40 PM CST to 10:41 PM CST
Where
Rogers County, 4.33 mi WSW of Inola to 3.78 mi W of Inola
Rating
EF1
Path length
0.8 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
36.132, -95.574

This is the second segment of a two segment tornado. In Rogers County, this tornado uprooted numerous trees north of the Verdigris River. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.

Tornado, Rogers

When
May 16, 10:43 PM CST to 10:51 PM CST
Where
Rogers County, 4.19 mi WNW of Inola to 5.8 mi ENE of Tiawah
Rating
EF2
Path length
9.8 mi
Path width
1,500 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.172, -95.570

This tornado developed near Highway 412, west-northwest of Inola. The tornado was at its widest and appeared to be strongest, creating the most damage between Highways 412 and 88. In that area, it damaged dozens of homes, some severely, destroyed barns and outbuildings, snapped or uprooted numerous trees, and snapped power poles. Damage northeast of Highway 88 through its end point southeast of the Claremore Airport was mainly to trees and barns. Based on this damage, maximum estimated wind in the tornado was 110 to 120 mph.

Thunderstorm Wind, Tulsa

When
May 16, 10:46 PM CST
Where
Tulsa County, 3.03 mi NNE of Owasso
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.307, -95.821

Thunderstorm wind gusts were estimated to 65 mph.

Thunderstorm Wind, Rogers

When
May 16, 10:48 PM CST
Where
Rogers County, 2.1 mi NW of Inola Arpt
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.169, -95.459

Thunderstorm wind gusts were estimated to 75 mph.

Thunderstorm Wind, Rogers

When
May 16, 10:51 PM CST
Where
Rogers County, 5.01 mi ENE of Tiawah
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.292, -95.484

Strong thunderstorm wind snapped large tree limbs west of the Claremore Airport.

Tornado, Rogers

When
May 16, 10:52 PM CST to 10:56 PM CST
Where
Rogers County, 5.42 mi ENE of Tiawah to 7.5 mi ESE of Sequoyah
Rating
EF1
Path length
3.3 mi
Path width
300 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.294, -95.477

This tornado appears to have developed on the Claremore Airport property and moved northeast across Highway 20, ending about a half mile west of the Mayes County line south of the E 470 Road. The tornado damaged several homes near Highway 20. It also uprooted trees, snapped numerous large tree limbs, and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Thunderstorm Wind, Mayes

When
May 16, 10:59 PM CST
Where
Mayes County, 0.77 mi N of Pryor
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.311, -95.318

Strong thunderstorm wind blew down numerous large tree limbs and small trees.

Thunderstorm Wind, Wagoner

When
May 16, 11:00 PM CST
Where
Wagoner County, 1.56 mi SSE of La Barge
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.958, -95.372

Strong thunderstorm wind blew down several trees, snapped numerous large tree limbs, and damaged the roofs of homes.

Tornado, Mayes

When
May 16, 11:00 PM CST to 11:03 PM CST
Where
Mayes County, 6.21 mi NW of Pryor to 5.25 mi W of Green
Rating
EF1
Path length
2.3 mi
Path width
450 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.361, -95.402

This tornado snapped or uprooted numerous trees and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

Thunderstorm Wind, Mayes

When
May 16, 11:02 PM CST
Where
Mayes County, 5.82 mi NW of Pryor
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.367, -95.384

Strong thunderstorm wind damaged two wood-framed outbuildings.

Thunderstorm Wind, Muskogee

When
May 16, 11:04 PM CST
Where
Muskogee County, Muskogee
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.750, -95.370

Strong thunderstorm wind blew down a tree onto a carport.

Thunderstorm Wind, Muskogee

When
May 16, 11:10 PM CST
Where
Muskogee County, Muskogee
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -95.370

Numerous trees were blown down by strong thunderstorm wind in and around town.

Tornado, Mayes

When
May 16, 11:10 PM CST to 11:16 PM CST
Where
Mayes County, 2.93 mi NNW of Adair to 1.76 mi SSE of Big Cabin
Rating
EF1
Path length
4.5 mi
Path width
600 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.471, -95.281

This tornado damaged two homes, destroyed at least two outbuildings, snapped or uprooted trees, and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

Thunderstorm Wind, McIntosh

When
May 16, 11:18 PM CST
Where
McIntosh County, 0.47 mi NNW of Eufaula
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.287, -95.582

Thunderstorm wind gusts were measured to 62 mph.

Tornado, Craig

When
May 16, 11:24 PM CST to 11:25 PM CST
Where
Craig County, 7.78 mi S of Todd to 7.46 mi S of Todd
Rating
EF1
Path length
0.5 mi
Path width
340 yd
Continued into
Delaware, Ok (TSA)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.557, -95.013

This is the first segment of a two segment tornado. In Craig County, this tornado destroyed a mobile home and snapped or uprooted trees. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.

Tornado, Delaware

When
May 16, 11:25 PM CST to 11:29 PM CST
Where
Delaware County, 2.32 mi WSW of Cleora to 2.04 mi NNE of Cleora
Rating
EF1
Path length
4.1 mi
Path width
550 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.563, -95.006

This is the second segment of a two segment tornado. In Delaware County, this tornado destroyed several barns and outbuildings, snapped or uprooted trees, and blew down power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.

Tornado, Delaware

When
May 16, 11:30 PM CST to 11:36 PM CST
Where
Delaware County, 2 mi W of Bernice to 3.68 mi NNE of Bernice
Rating
EF1
Path length
4.7 mi
Path width
1,100 yd
Continued into
Ottawa, Ok (TSA)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.621, -94.956

This is the first segment of a two segment tornado. In Delaware County, this tornado damaged two mobile homes, snapped or uprooted numerous trees, and blew down power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.

Hail, Craig

When
May 16, 11:36 PM CST
Where
Craig County, 3 mi N of Vinita
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.693, -95.150

Tornado, Ottawa

When
May 16, 11:36 PM CST to 11:38 PM CST
Where
Ottawa County, 4.47 mi ESE of Afton to 4.16 mi SSW of Fairland
Rating
EF1
Path length
2 mi
Path width
800 yd
Reported by
NWS Storm Survey
Coordinates
36.670, -94.898

This is the second segment of a two segment tornado. In Ottawa County, this tornado uprooted trees. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.

Tornado, Ottawa

When
May 16, 11:38 PM CST to 11:50 PM CST
Where
Ottawa County, 4.9 mi SSE of Fairland to 2.6 mi ESE of Wyandotte
Rating
EF1
Path length
11.5 mi
Path width
650 yd
Injuries
1 direct, 0 indirect
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
36.681, -94.829

This tornado developed just south of the E 230 Road and moved north-northeast destroying a mobile home, destroying several outbuildings, and snapping or uprooting trees. As the tornado approached the E 190 Road near the S 600 Road, it turned more to the northeast. Numerous trees were snapped or uprooted, a home was damaged, and outbuildings were damaged between the E 190 Road and Grand Lake. After moving over Grand Lake, the tornado damaged chicken houses and snapped or uprooted trees before dissipating east of Highway 10 near the E 160 Road. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

Thunderstorm Wind, Cherokee

When
May 16, 11:50 PM CST
Where
Cherokee County, 5 mi N of Tahlequah
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.992, -94.970

Thunderstorm wind gusts were estimated to 65 mph.

Tornado, Ottawa

When
May 16, 11:51 PM CST to 11:53 PM CST
Where
Ottawa County, 5.73 mi ESE of Wyandotte to 6.35 mi ESE of Wyandotte
Rating
EF1
Path length
1.4 mi
Path width
200 yd
Continued into
Newton, Mo (SGF)
Reported by
NWS Storm Survey
Coordinates
36.764, -94.637

This is the first segment of a two segment tornado. In Ottawa County, this tornado snapped large tree limbs as it crossed the E 175 Road and uprooted trees near the state line, north of the S 700 Road. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph. This tornado continued into Newton County, MO.

Thunderstorm Wind, Delaware

When
May 16, 11:52 PM CST
Where
Delaware County, 1 mi WSW of Jay
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.414, -94.817

Thunderstorm wind gusts were estimated to 60 mph.

Flash Flood, Sequoyah

When
May 17, 12:49 AM CST to 6:00 AM CST
Where
Sequoyah County, 1.26 mi ESE of Gore to 3.42 mi SE of Gore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.522, -95.100

Highway 10 outside of Gore was flooded and closed.

Flash Flood, Cherokee

When
May 17, 1:00 AM CST to 6:00 AM CST
Where
Cherokee County, 0.56 mi N of Melvin to 5.05 mi S of Hulbert
Cause
Heavy Rain
Reported by
County Official
Coordinates
35.928, -95.179

Portions of Highway 80 were closed between Highway 51 and Highway 62.

Flash Flood, Pittsburg

When
May 17, 1:00 AM CST to 6:00 AM CST
Where
Pittsburg County, 2 mi W of Haywood to 4 mi SE of White Switch
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.880, -95.985

Highway 31 was closed from the Indian Nations Turnpike, west to Haywood due to flooding.

Flash Flood, Sequoyah

When
May 17, 1:30 AM CST to 6:00 AM CST
Where
Sequoyah County, Gans to 3.29 mi ESE of Gans
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.400, -94.700

A small bridge was washed out by flooding. The 1070 Road was closed due to high water.

Flash Flood, Sequoyah

When
May 17, 1:30 AM CST to 6:00 AM CST
Where
Sequoyah County, 5 mi NE of Sallisaw to 3 mi W of Akins
Cause
Heavy Rain
Reported by
Public
Coordinates
35.521, -94.737

Several low water crossings were severely flooded and impassable due to flooding.

Flash Flood, Le Flore

When
May 17, 2:40 AM CST to 6:00 AM CST
Where
Le Flore County, 0.97 mi SW of Wister to 3.08 mi ESE of Wister
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.959, -94.731

US 270 was closed due to high water just south of the junction with US 271.

Flash Flood, Latimer

When
May 17, 3:00 AM CST to 6:00 AM CST
Where
Latimer County, 5.36 mi NE of Patterson to 3.26 mi NNE of Wilburton
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
35.010, -95.340

Fourche Maline River was flooded in several locations, inundating nearby county roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578119, 578120, 579400, 578124, 578125, 578126, 578127, 578128, 578129, 578130, 578131, 579403, 578132, 579405, 579409, 578133, 578134, 579412, 579415, 578135, 578136, 579422, 579419, 578137, 578138, 579426, 578139, 579430, 579432, 579433, 578140, 579434, 579435, 578142, 579436, 578143, 578145, 578146, 578148, 578150, and more.